Scope

This quarterly publication alerts health professionals to potential signals detected through the review of case reports submitted to Health Canada. It is a useful mechanism to stimulate adverse reaction reporting as well as to disseminate information on suspected adverse reactions to health products occurring in humans before comprehensive risk-benefit evaluations and regulatory decisions are undertaken. The continuous evaluation of health product safety profiles depends on the quality of your reports.

Reporting Adverse Reactions
Canada Vigilance Program
Phone: 1-866-234-2345
Fax: 1-866-678-6789

 

Caveat:  Adverse reactions (ARs) to health products are considered to be suspicions, as a definite causal association often cannot be determined. Spontaneous reports of ARs cannot be used to estimate the incidence of ARs because ARs remain underreported and patient exposure is unknown.

 

Intraocular lenses and the development of glistenings

 

  • Health Canada received 69 reports of glistenings suspected of being associated with intraocular lenses (IOLs).
  • In 67 cases, the development of glistenings was associated with visual impairment.
  • Health care professionals are encouraged to report to Health Canada any adverse incidents suspected of being associated with IOLs and the development of glistenings.

 

Exenatide: international reports of pancreatic cancer

 

  • Glucagon-like peptide-1 (GLP-1) receptor agonists, such as exenatide, are new therapies for the management of type 2 diabetes mellitus.
  • Scientific literature raises concerns that exenatide may be associated with an increased risk of pancreatic cancer, but there is limited evidence to date.
  • Health care professionals are encouraged to report to Health Canada any adverse reactions suspected of being associated with the use of GLP-1 receptor agonists.

 

Posted on Health Canada website on 8 April 2013